Updated information on COVID-19 and Flu: Restricted visitation is now in effect
Mayo Clinic Health Library

Question

Beta blockers: Do they cause weight gain?

Can beta blockers cause weight gain?

Updated: 06-03-2020

Answer

Answer Section

Yes. Weight gain can occur as a side effect of some beta blockers. The average weight gain is about 2.6 pounds (1.2 kilograms).

Weight gain is more likely with older beta blockers, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). Newer beta blockers, such as carvedilol (Coreg), don't usually cause weight gain as a side effect. The good news is that weight gain tends to occur in the first few months after beginning the drug and then generally stops.

The beta blockers associated with weight gain usually aren't prescribed unless other medications haven't worked. Or, they may be prescribed if you have a specific heart condition that's helped by those medications.

Beta blockers are used to treat a host of conditions, including high blood pressure, heart failure, migraines, glaucoma and anxiety. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism.

Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of fluid that the diuretic kept off.

If you're taking a beta blocker for heart failure, tell your doctor immediately if you suddenly gain more than 2 to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds (about 2.3 kilograms) in a week.

This sudden weight gain may mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening. Your doctor can help distinguish weight gain from the buildup of fluid that may occur in heart failure.